advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From South Africa:

My daughter, age 12, grade 6, diagnosed three and a half years ago and pumping Humalog, has had the following symptoms, to a greater or lesser degree, since diagnosis: headaches, nausea, (frequently, i.e., four to six times a week), stomachaches, and dizziness (less frequently, often once or twice a week).

Numerous investigations have ruled out celiac, brain tumors or neurological problems, and ENT problems. Painkillers are mostly ineffective, so we don't use them much. She misses enormous amounts of school and it makes her very miserable. She is in psychotherapy once a week. Otherwise, she's in good health, growing normally. She has a sister, 15, in excellent health.

Since we already know that she gets headaches from aspartame (a familial sensitivity), recently, a new doctor put her on a special diet free from all preservatives, colorants, flavorings, MSG and sweeteners, as well as wheat, maize, peanuts, chocolate, coffee and honey. After seven weeks of only moderate improvement, the doctor has raised the possibility of her being sensitive/intolerant to one of the additives in her insulin; she suspects the preservative, metacresol.

Has this ever been reported before? What should we do? She is not allergic as such (no itching, hives, breathing problems, etc.) and we cannot stop giving her insulin. Her regular doctor (a physician with a special interest in diabetes whom we see four times year) has no answers for us. Where could I search for information about this? (I researched the excipients of other insulins to see if a simple switch would be a solution, but metacresol seems to be used in most.)

I'd be most grateful if you can help me with any information about what to do, as I'm rather desperate.

Answer:

All you describe could be allergic phenomenon. It could also be anxiety related. I would suggest that you contact Dr. Areti Philotheou or Dr. Francois Bonnicci in Cape Town since they are pediatric diabetes experts and may be able to assist you in such evaluations. Another thing to try would be deep relaxation/hypnosis with the help of your therapists to see if this might produce some amelioration. There are expert Deep Relaxation and Headache relief tapes available at the Effective Learning Systems web site that we have used in our practice quite successfully. They have tapes and CDs.

SB

DTQ-20050722094929
Original posting 21 Nov 2005
Posted to Insulin and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.